Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2003, 3:19 PM EDT for Westmoreland County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 14, 2003, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WUUS51 KPBZ 141919 SVRPBZ PAC129-142015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 415 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STATIONARY SEVERE THUNDERSTORM NEAR GREENSBURG. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GREENSBURG... LATROBE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4031 7943 4034 7950 4015 7962 4013 7955
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:45 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 245 PM EDT MON JUL 14 2003 SOME ISOLATED THUNDERSTORMS ARE BREAKING OUT ALONG CHESTNUT RIDGE ACROSS EASTERN FAYETTE AND WESTMORELAND COUNTY. WILL KEEP IN A CHANCE OF SHOWERS IN THE MOUNTAIN COUNTIES TO THE EAST...INCLUDING PRESTON TUCKER AND GARRETT. THESE SHOWERS SHOULD DIE QUICKLY AS THE SUN SETS. SHORT WAVE WILL MOVE EAST WITH WEAK COLD FRONT FOR TUESDAY NIGHT BRINGING SOME SCATTERED SHOWERS INTO THE OHIO COUNTIES LATE TUESDAY AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT. SOME SHOWERS MAY LINGER INTO WEDNESDAY IN PRESTON TUCKER AND GARRETT AS FRONT STALLS SOUTH OF PIT. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RSD
Hazardous weather outlook, Jul 14, 4:55 AM EDT, 10 hours 24 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 455 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:30 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.